9
$\begingroup$

Consider all knots with fixed genus $g\ge 2$ (I am considering the classical 3-genus). Do there exist infinite families of genus $g$ knots with arbitrarily large volume?

The answer seems like it should definitely be yes, but I can’t seem to find any references.

$\endgroup$
5
  • $\begingroup$ What is the "3-genus"? $\endgroup$
    – Igor Rivin
    Jun 29 '18 at 1:42
  • $\begingroup$ @IgorRivin: The usual Seifert genus (as opposed to the $4$-genus, where you allow the surface to go into the $4$-dimensional ball; thus the $4$-genus is $0$ when the knot is slice). $\endgroup$ Jun 29 '18 at 1:53
  • 2
    $\begingroup$ Is it actually clear whether there have to be infinitely many knots of a given Seifert genus? $\endgroup$
    – ThiKu
    Jun 29 '18 at 5:33
  • 3
    $\begingroup$ @ThiKu: It is for except in genus $0$: just take a small band of the Seifert surface (chosen so that you aren't just pinching off a disc; this uses that the genus is at least $1$) and insert appropriate twists in it. This doesn't change the homeomorphism type of the Seifert surface, but will give you infinitely many knots. $\endgroup$ Jul 9 '18 at 15:08
  • 2
    $\begingroup$ Please, you really should add the word "hyperbolic" (as in "hyperbolic knot" and "hyperbolic volume") in a few places in your question... $\endgroup$
    – Sam Nead
    Jul 29 '18 at 13:22
10
$\begingroup$

The result of Brittenham for genus 1 knots pointed out by Sam Nead was generalized to all genus in Theorem 8.2 of this paper:

Stoimenow, A., Realizing Alexander polynomials by hyperbolic links, Expo. Math. 28, No. 2, 133-178 (2010). ZBL1196.57009.

$\endgroup$
8
$\begingroup$

Here is a paper of Mark Brittenham that provides (free!) Seifert genus one knots of arbitrarily large hyperbolic volume:

https://arxiv.org/abs/math/9809143

His construction should generalize to all genera.

$\endgroup$
1
1
$\begingroup$

This question is completely answered in the paper of Purcell-Zupan and references therein.

Purcell, Jessica S.; Zupan, Alexander, Independence of volume and genus $g$ bridge numbers, Proc. Am. Math. Soc. 145, No. 4, 1805-1818 (2017). ZBL1364.57009.

$\endgroup$
2
  • 1
    $\begingroup$ At a cursory glance, it looks like this paper is discussing the Heegaard genus and the “bridge number” genus. I’ll take a better look in the morn. $\endgroup$
    – Rocket Man
    Jun 29 '18 at 2:01
  • 2
    $\begingroup$ Indeed, [PZ] is discussing a different notion of genus. The original question should have older answers (probably even older than the one I offered below). $\endgroup$
    – Sam Nead
    Jul 29 '18 at 13:20

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.